Thunderstorm Wind, Horry
- When
- May 20, 4:55 PM EST to 5:05 PM EST
- Where
- Horry County, 3 mi NW of Conway
- Measured
- 78 kt (90 mph) estimated gust
- Property damage
- $1.2 million
- Reported by
- NWS STORM SURVEY
- Coordinates
- 33.867, -79.083
A NWS Storm Survey concluded that downburst winds up to 90 mph caused two air conditioning units to fall through the Loris Community Hospital's roof. Nearby buildings, trees, and automobiles were also damaged.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILM wrote it up.
A NWS Storm Survey concluded that downburst winds up to 90 mph caused two air conditioning units to fall through the Loris Community Hospital's roof. Nearby buildings, trees, and automobiles were also damaged. There was evidence of wind damage nearly one mile NNE from the hospital through downtown Loris. The roof was torn off of the Loris town jail and metal sheet roofing was removed from other buildings in town.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 20, 2:52 PM EST, 2 hours 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 352 PM EDT FRI MAY 20 2005 .SHORT TERM (THROUGH TONIGHT)... SHOWERS AND THUNDERSTORMS WILL SWEEP ACROSS THE AREA THIS EVENING WITH FRONTAL PASSAGE EXPECTED 04Z-07Z. EXPECTING HEAVY RAIN AS HAS BEEN THE CASE ALREADY THIS AFTERNOON WITH LOCALLY 1 TO 1 1/2 INCHES. IT IS POSSIBLE THAT STRONG WIND GUSTS AND HAIL MAY ACCOMPANY THE STRONGEST CELLS...BUT EXPECTING GUSTS TO FALL SHORT OF SEVERE CRITERIA. SPC HAS A WATCH BOX SITUATED JUST TO SOUTHWEST OF THE AREA AT TIME. FRONT SHOULD BE JUST E OF COASTAL WATERS DAYBREAK SAT...SO KEPT SMALL CHANCE OF SHOWERS ALONG THE COASTAL ZONES EARLY MORNING. && .LONG TERM (SATURDAY THROUGH FRIDAY)... PROGRESSIVELY DRIER AIR WORKING IN ON N TO NW WINDS ON SAT...AND A VERY COOL AIRMASS SETTLING IN. TEMPS WILL STRUGGLE TO MAKE A 10 TO 15 DEG RECOVERY AND THAT IS ABOUT 10 DEG BELOW NORMAL. HIGH PRESSURE SITUATED VIRTUALLY OVERHEAD SAT NIGHT WITH TEMPS FALLING WELL DOWN IN THE 50S. NEXT SHORT WAVE WITH LOW LEVEL REFLECTION TO MOVE THROUGH THE REGION ON MONDAY AND GFS DEPICTING A SURFACE LOW MOVING OFF THE MID ATLANTIC COAST MON NIGHT. WINDS TURNING SW AHEAD OF THIS FEATURE TO BRING MILDER TEMPS SUN AND SUN NIGHT. INCLUDED A SMALL POP FOR LATE SUN NIGHT AND THEN A CHANCE OF SHOWERS AND THUNDER ON MON. UPPER LOW SITUATED ACROSS THE NORTHEAST UNITED STATES TUE THROUGH THU PROBLEMATIC AS FLOW ACROSS OUR REGION WILL REMAIN FROM THE NORTHWEST. SHORT WAVES EMBEDDED IN THIS FLOW MAY BRING PERIODS OF CLOUDS AND AN UP TICK IN PRECIPITATION CHANCES DURING THIS PERIOD...BUT FOR NOW WILL KEEP BELOW THRESHOLD AS DEVELOPMENT AND TIMING OF SUCH FEATURES VERY DIFFICULT IN SUCH A FLOW. TROFFINESS ALONG THE EAST COAST SHOULD KEEP IT COOLER THAN NORMAL DURING THIS TIME FRAME AS WELL. BY FRI...LOW PRESSURE WILL GRADUALLY MOVE OFF OF THE NORTHEAST COAST AS RIDGE TO OUR SOUTHWEST TRIES TO FILL THE VOID. && .AVIATION... GENERALLY EXPECT TO SEE MVFR CONDITIONS IN SCATTERED SHOWERS AND THUNDERSTORMS THE REST OF THIS AFTERNOON AND TONIGHT. ONCE WEATHER CLEARS THE AREA OVERNIGHT...VFR CONDITIONS ARE EXPECTED. && .MARINE... COLD FRONT POISED TO MOVE ACROSS THE WATERS 06Z TO 09Z SATURDAY. AHEAD OF THE FRONT STRONG SOUTH TO SOUTHWEST WINDS...IN THE RANGE OF 15 TO 20 KT...WILL PUSH SEAS TO 3 TO 5 FT. USED WW3 OUTPUT AS A STARTING POINT BUT KNOCKED OFF 1 TO 2 FT DUE TO FLAWS IN THE MODELS NEAR SHORE ABILITIES. HIGH PRESSURE BUILDS OVER THE WATERS BEHIND THE FRONT BUT LACKS ANY SIGNIFICANT COLD PUNCH. WIND SPEEDS WILL REMAIN STRONG TOMORROW AS LOW PRESSURE DEVELOPS ALONG THE FRONT STALLED EAST OF THE WATERS. PRESSURE GRADIENT WILL BE STRONG ENOUGH TO SUPPORT 15 TO 20 KT WINDS. KEEPING SEAS AT 5 FT ALTHOUGH WW3 DOES GO TO 6 FT NEAR 20 NM TOMORROW AFTERNOON/EVENING. FLOW REMAINS NORTHERLY INTO SUNDAY AFTERNOON BEFORE BACKING TO WESTERLY SUNDAY EVENING. WINDS CONTINUE TO SHIFT...BECOMING SOUTHWEST LATER SUNDAY NIGHT AS HIGH PRESSURE PASSES SOUTH OF THE REGION. NEXT COLD FROPA TIMED FOR 00Z TO 06Z TUESDAY WITH FLOW BECOMING WEST TO NORTHWEST. CLOSED UPPER LOW OVER THE MID ATLANTIC WILL LIMIT SPEED OF SURFACE FEATURES...PROLONGING WEST FLOW AND KEEPING HIGH PRESSURE WEST OF THE WATERS. KEEPING SEAS BELOW SCA CRITERIA MONDAY/MONDAY NIGHT BUT 6 FT PLUS IS NOT OUT OF THE QUESTION AWAY FROM SHORE. && .ILM WATCHES/WARNINGS/ADVISORIES... NC...NONE. SC...NONE. MARINE...NONE. && SHORT TERM...RJD LONG TERM...RJD AVIATION...RAN MARINE...03
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 842 AM EDT FRI MAY 20 2005 AMZ250-NCZ097-100-101-211245- COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM-PENDER- BRUNSWICK-NEW HANOVER- 842 AM EDT FRI MAY 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT MODERATE RISK OF RIP CURRENTS FOR EAST FACING BEACHES TODAY. NUMEROUS THUNDERSTORMS...SOME OF WHICH MAY CONTAIN STRONG GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT. AMZ252-254-256-NCZ087-096-099-SCZ017-023-024-032>034-039-046- 211245- COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-ROBESON-BLADEN-COLUMBUS-MARLBORO-DARLINGTON-DILLON-FLORENCE- MARION-HORRY-WILLIAMSBURG-GEORGETOWN- 842 AM EDT FRI MAY 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST SOUTH CAROLINA...AND SOUTHEAST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT NUMEROUS THUNDERSTORMS...SOME OF WHICH MAY CONTAIN STRONG GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT. RJD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 216 PM EDT FRI MAY 20 2005 NCZ097-100-101-202030- PENDER-BRUNSWICK-NEW HANOVER- INCLUDING THE CITIES OF...BURGAW...SURF CITY...LELAND... SHALLOTTE...WILMINGTON...WRIGHTSVILLE BEACH 216 PM EDT FRI MAY 20 2005 SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE AREA THROUGH 330 THIS AFTERNOON. SOME STORMS MAY BE STRONG WITH 30 TO 40 MPH WIND GUSTS. BRIEF HEAVY RAIN IS ALSO POSSIBLE. RAINFALL AMOUNTS OF ONE QUARTER TO ONE HALF INCH ARE EXPECTED WITH AS MUCH AS ONE INCH POSSIBLE IN THE HEAVIEST DOWNPOURS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 419 PM EDT FRI MAY 20 2005 SCZ032>034-039-046-202230- FLORENCE-GEORGETOWN-HORRY-MARION-WILLIAMSBURG- INCLUDING THE CITIES OF...CONWAY...FLORENCE...GEORGETOWN... KINGSTREE...LAKE CITY...LORIS...MARION...MULLINS... MURRELLS INLET AND MYRTLE BEACH 419 PM EDT FRI MAY 20 2005 ...STRONG TO SEVERE THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON... A LINE OF THUNDERSTORMS WITH A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL WILL CROSS PORTIONS OF NORTHEAST SOUTH CAROLINA LATE THIS AFTERNOON. THE GREATEST THREAT OF STRONG TO SEVERE THUNDERSTORMS EXISTS SOUTH OF A LINE FROM FLORENCE...TO MARION...TO CONWAY AND MYRTLE BEACH. THUNDERSTORMS WILL MOVE QUICKLY FROM SOUTHWEST TO NORTHEAST AT AROUND 45 MPH...AFFECTING FLORENCE...WILLIAMSBURG AND GEORGETOWN COUNTIES BETWEEN 430 PM AND 530 PM. THE STORMS WILL CROSS MARION AND HORRY COUNTIES AFTER 530 PM. IN ADDITION TO THE POTENTIAL FOR STRONG WINDS AND LARGE HAIL...HEAVY RAINFALL AMOUNTS IN EXCESS OF ONE A HALF INCHES ARE POSSIBLE STAY TUNED TO THE LATEST FORECASTS AND WARNINGS FOR THE NATIONAL WEATHER SERVICE. TRA
The Wilmington radar (KLTX), 62 km away, was scanning. The volume nearest the first event began at 21:53 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Carolina in 2005Every state in 2005This day in weather historyWarnings in South Carolina, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449005.